Texas, 2023

Wildfire in Texas, August 9 to 13, 2023

August 9 to 13, 2023 · NWS OUN · 2 events in 2 counties and zones

Hot temperatures, combined with very dry fuels, lead to multiple significant fire starts and spread across portions of western-north Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures, combined with very dry fuels, lead to multiple significant fire starts and spread across portions of western-north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 9, 11:23 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 9, 11:23 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1223 PM CDT Wed Aug 9 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 249 AM CDT Wed Aug 9 2023

Today's weather will largely be centered around a cold front
entering the area from the north. This front will serve both as a
focus for convection this afternoon/evening and as a boundary for
pre-frontal torching driving fire weather and heat concerns in
western north Texas / southwest Oklahoma. Details below.

Fire Weather: A low level thermal ridge will develop ahead of the
approaching front through western north Texas and southwest
Oklahoma. This westerly low level flow will enhance mixing (thus,
warmer and drier) and bring down breezy winds. The highest winds and
minimum RH will be slightly out of sync (low level jet moves off
eastward by afternoon), but still result in elevated fire weather
conditions. A red flag warning is in effect. Additionally, a heat
advisory has been expanded, again driven by the higher
temperatures under the thermal ridge.

Storms: CAMs aren't too excited about storms along the front, due to
capping. While overall storm chances are low, there's enough
instability and shear to support severe hazards with any storms that
do form. Timing will be earlier than previous days, with chances
starting in the late afternoon and ending by midnight. Afterward,
the rest of the night looks quiet.

Day

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 249 AM CDT Wed Aug 9 2023

The overall synoptic trend is for the upper ridge to slowly build
back in from the southwest. This will allow warmer temperatures to
return and reduce rain chances (low chances will continue across
mainly northern Oklahoma through early next week).

On average, Thursday will be cooler behind the cold front. Models
hint at a shortwave bringing low chances for storms Thursday night.

Heat looks to peak on Friday. Additional shortwaves over the weekend
bring slightly higher rain chances and more uncertainty in the
temperatures.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Wed Aug 9 2023

VFR conditions are expected through the period. Gusty southwest
winds are occurring ahead of a cold front across southern
Oklahoma and western north Texas, with lighter northeast winds
behind the front. Expect the front and wind shift will shift
southward through the afternoon and evening, with winds decreasing
at all sites this evening. A low chance for thunderstorms exists
with the front this afternoon across KSPS, but chances were too
low to include mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  91  71  99 /   0   0  20  20
Hobart OK         67  99  72 105 /   0   0  20  20
Wichita Falls TX  73 104  79 109 /  20   0  10  10
Gage OK           63  92  69  98 /   0   0  30  10
Ponca City OK     66  89  70  93 /   0   0  20  20
Durant OK         74  98  76 101 /  30   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ032-037-039>048-
     050>052.

     Red Flag Warning until 10 PM CDT this evening for OKZ036>039-044-
     045.

TX...Heat Advisory until 9 PM CDT this evening for TXZ085-086-088>090.

     Red Flag Warning until 10 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Aug 9, 4:56 AM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
556 AM CDT Wed Aug 9 2023

OKZ004>048-050>052-TXZ083>090-101100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
556 AM CDT Wed Aug 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There will be a risk of storms late this afternoon and evening,
mainly near and east of I-44. Hail to the size of quarters and
wind gusts up to 60 mph are possible.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday afternoon
across western north Texas and adjacent parts of southwest
Oklahoma.

.Dangerous Heat...
Excessive heat and humidity are expected across parts of southern
Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Chances for thunderstorms will continue into the weekend, mainly
across northern portions of Oklahoma and during the overnight
hours.

.Dangerous Heat...
Excessive heat and humidity spread northward over at least the
southern half of Oklahoma from the latter portion of the week
through the upcoming weekend.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 9, 9:49 AM CST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1049 AM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     Tstm Wnd Dmg     Lawton                  34.61N 98.39W
08/09/2023                   Comanche           OK   Broadcast Media

            Power poles down. Pictures on Slack. Time
            estimated from radar.

&&

RCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Knox

When
August 9, 1:12 PM CST to August 12, 11:23 AM CST
Where
Knox forecast zone
Reported by
Park/Forest Service
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

The 'Cedar Top Fire' spread over 2,308 acres across far northeastern portions of Knox County.

Wildfire, Hardeman

When
August 9, 5:03 PM CST to August 13, 7:28 PM CST
Where
Hardeman forecast zone
Reported by
Park/Forest Service
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

The 'Monkey Creek Fire' spread over 2,642 acres across south-central Hardeman County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134837, 1134838.